The modern pharmacy is big and busy. Hundreds of prescriptions are filled daily in a typical chain drugstore.
Everyone is in a hurry. Pharmacists and technicians work at maximum speed with limited time for lunch or bathroom breaks. Drive-through windows give many drugstores the look and feel of a fast-food restaurant.
Patients behave the same way. They are eager to grab their bag of pills and dash out the door. That could be a prescription for trouble.
One reader described a recent experience: “I opened a new bottle of pills and saw the description written on the label–color of tablet, shape and code. I had seen that before but had not paid much attention to it.
“This time I checked the tablets and discovered that the bottle contained the wrong medicine. The color and shape were right, but the tablets were stamped with the wrong code.
“I returned to the pharmacy, where the pharmacist checked the medicine and said it was indeed the wrong pill. I had been given the correct medicine but one that was four times as strong as my doctor prescribed. As a result, I resolved to check all medicines. Anyone can make a mistake, but I don’t want to suffer the consequences.”
This reader was wise to scrutinize his prescription bottle carefully. Many patients don’t take the time. They just start swallowing pills.
With so many medications now available as generics, the shape and color of pills may not be a reliable guide to whether you have received the correct medicine. Pharmacies frequently change manufacturers, so tablets may have a different appearance from one refill to the next.
Had this reader unwittingly taken the quadruple dose that was dispensed, it is entirely possible that he would have suffered serious side effects.
A visitor to our website reported a different kind of pharmacy error: “About 15 years ago, my son picked up a refill for his seizure medication. He started taking it as usual even though he noticed a minor change in the pill.
“He called me a few days later and said he wasn’t feeling well. I told him to bring his meds so we could look them up in my reference book. Checking the pill in the image section showed that my son had been given a diuretic called Lasix in place of the 3-times-a-day anticonvulsant medication he should have been taking.
“I rushed him to the emergency department, where they gave him IV potassium. The doctor told me if my son had let this go another 24 hours, his heart would have stopped and my son would have died.
“I now always check any new meds online. We have to be our own best advocate.”
This important point is underscored by research showing that dispensing errors are common in hospitals and nursing homes as well as in community drugstores (Journal of the American Pharmacists Association, March-April, 2009).
To protect yourself or someone you love from such mistakes, check our top 10 tips on escaping pharmacy errors. You’ll find them in our book, Top Screwups Doctors Make and How to Avoid Them, available in libraries, bookstores and online at www.PeoplesPharmacy.com.
Because millions of mistakes occur every year, nobody can afford to be complacent about double-checking prescription medicines.
++++++++++++++
This website has become a community where people share their favorite home remedies and natural food therapies. If you would like to keep up with the unusual remedies that other people have found helpful, you might consider subscribing to our FREE electronic newsletter. It will come to you by email twice weekly, containing questions & answers on common problems as well as the important health news stories of the week.
For the next four weeks, we are offering an incentive to new subscribers. Ten new subscribers will be chosen at random each week to receive a FREE copy of our book, Favorite Foods from The People’s Pharmacy. This 220-page book is not available in any bookstore and is no longer for sale on our website.
To get all the latest information on food and home remedies and keep up-to-date on the latest health discoveries, be sure to friend us on Facebook and follow us on Twitter. To sign up for the free email newsletter, go to the upper right hand corner of our home page and look under our photo and below the f (Facebook) and t (Twitter) icons. Just put your email address into the box and click “join.”

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Sue
    Reply

    My 11 year old daughter takes Intuniv for ADHD, when I picked up her perscription I was given Invega an atypical antipsychotic, it is used for the treatment of schizoaffective disorder.
    Luckily I noticed before I even left the pharmacy. When I asked the tech she said someone must have made a mistake entering it into the computer, I’ll just re-do it and give you the correct medicine.
    What I don’t understand is why they didn’t see in her history that she takes Intuniv. I was told there is a many step process before it is released, then how did I get handed this incorrect medicine and what could it have done to my 75 lb daughter?
    It is very scary, I switched pharmacys and check every pill that comes into my house.

  2. RWJ
    Reply

    Thanks,
    The information was very good and helpful. I take about 7 pills daily and know what they look like and always check the write up on them. I was given a different manufacture on my heart pill and was not informed by a chain prarmacy I use. I could tell with the first pill and returned them and did not receive a apology at all. I was told it was a money thing so the pharmacy could make more profit. I moved the prescription to a pharmacy that was using my old manufacture.

  3. betty
    Reply

    Once I took 5 mg of requip for about 8 months. I had unbearable trouble with the side effects. I called doctor to tell them I had to quit and they argued me down. Months later I quit on my own with my family physician’s okay. Later I told the specialist and she asked about my prescription and I took out the empty bottle from my purse. She went ballistic, she had written the prescription for .5 mg and the pharmacist had filled the prescription at 5 mg.
    Twenty times the prescribed dosage. Sometimes I wonder if the neuropathy I suffer from is connected. I am wiser now, I hope. READ IT and KNOW IT. The prescription, I mean.

  4. CBL
    Reply

    One time my family physician called in a new prescription for me. When I picked up the package, I noticed that the doctor’s name was wrong, but “my” name was correct. At first I decided to ignore the mistake, but changed my mind, waited in line, and asked the pharmacist to check. Long story short, the prescription was meant for another woman who had the same first and last names. Her middle initial was “A”; mine is “B”. Her birth date was exactly one month before mine. Three close coincidences! It’s important to realize that weird mistakes CAN happen, and that we should double-check all prescriptions.

  5. S.H.
    Reply

    re: dosing errors at a nursing home (among other places mentioned in your posting about incorrect pills in the bottles, etc. and mistakes):
    in 2004 I received a call from a nursing home in another state; my father had died and was brought back using CPR, and rushed to the ER. I drove there and arrived in time to see Daddy in an ER room, looking dead. It seems that his glucose was 19 when he arrived. I said my good-byes and was surprised when a tech came in and gave Daddy an IV of glucose.
    Daddy did not take insulin nor tablets of any kind for diabetes. He was not diabetic at all!
    I DID find out that the patient that was at the nursing home, the person that had previously been in the bed my daddy was switched to…. well, you guessed it: the previous person had been on insulin. When they moved daddy in to that spot/bed, the medicine giver was not notified.
    To make this even a worse day, when I first arrived, I was ushered into a waiting area for family and had to watch a doctor tell a whole family that their loved one had died.
    So, there are ripples /effects set in motion when something happens and mistakes concerning meds are switched or put into the wrong bottles, whether at drug stores or nursing homes or hospitals, etc.

  6. Conrad S.
    Reply

    That was most helpful, and appreciate the reminder, we were also given the wrong dosage but caught that before taking the medicine. We always check any prescriptions.

  7. FM
    Reply

    The pharmacy switched from Triphasal to generic Impresse on my friend’s prescription and she reacted quite badly: numbness in her arms, headaches, nausea, fogginess, loopiness forgetfulness, manic behavior (very high/very low, argumentative, frantic). She hasn’t been able to work for 2 weeks. Is this really possible with a generic substitute or could something else be going on with her health?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.